Minnesota, 2009

Winter Storm in Minnesota, March 29 to 31, 2009

March 29 to 31, 2009 · NWS FGF · 17 events in 17 counties and zones

A Colorado Low took shape over northeast Colorado on Monday morning (30th), then tracked slowly to the northeast, reaching the arrowhead of Minnesota by Wednesday morning (April 1st). As the low intensified on Tuesday morning, north-northeast winds became rather gusty, and made travel almost impossible.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado Low took shape over northeast Colorado on Monday morning (30th), then tracked slowly to the northeast, reaching the arrowhead of Minnesota by Wednesday morning (April 1st). As the low intensified on Tuesday morning, north-northeast winds became rather gusty, and made travel almost impossible. Nearly two feet of snow fell over central Wilkin County (MN). Snowfall amounts greater than a foot were very common along and south of Interstate 94 in North Dakota and Highway 10 in Minnesota. The snow had a very high moisture content, with over 2 inches reported over central Wilkin County. This storm, in combination with the other March storms, brought two new monthly records to the Fargo-Moorhead area. The snowfall total, 28.1 inches, broke the previous record of 26.2 inches set in 1997. The precipitation total, 4.62 inches, broke the previous record of 2.83 inches set in 1882. No travel was advised across most of the warning area. Many schools also closed on the 30th and 31st. For several counties, this winter storm event did not end until early on May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 29, 1:51 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 29, 1:51 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
251 PM CDT SUN MAR 29 2009

.SHORT TERM...
THE NEXT STORM SYSTEM COMING IN LATE TONIGHT AND LASTING THRU THE
REST OF THE SHORT TERM PERIOD IS THE BIG CHALLENGE TODAY. AMERICAN
MODELS AND EUROPEAN MODELS DIFFER A BIT IN THE NORTHWARD EXTENT TO
THIS PCPN...SO WILL FOLLOW THE HPC SOLUTION TODAY.

TONIGHT...CLOUDS WILL CONTINUE TO THICKEN FROM WEST TO EAST
TONIGHT. THE CLOUDS SHOULD PREVENT MUCH OF A TEMP FALL WHERE THEY
ARRIVE THE FASTEST. CLEAR CONDITIONS IN THE EAST WILL PROBABLY
ALLOW THEM TO FALL THE MOST. SNOW LOOKS TO ARRIVE IN THE FAR
SOUTHWEST FA AFTER MIDNIGHT...BUT MOSTLY BY MON MORNING.

MON-WED...STORM SYSTEM THAT WE HAVE BEEN WATCHING FOR SEVERAL DAYS
NOW HAS A BIT BETTER MODEL CONTINUITY...BUT NOT GREAT YET.
THE 12Z AMERICAN MODELS HAVE COME IN ADVERTISING A FURTHER NORTH
EXTENSION TO THE SNOW. THE 12Z ECMWF IS NOW COMING IN SHOWING
HIGHER QPF AMOUNTS TOO. PREVIOUS SHIFTS ISSUED A WINTER STORM
WATCH FOR THE SOUTHERN FA...AND THIS AREA CONTINUES TO BE THE
HARDEST HIT WITH THE MODELS TODAY. WITH THE ONSET OF SNOW COMING
MONDAY MORNING...WILL GO AHEAD AND UPGRADE THE WATCH AREA TO A
WINTER STORM WARNING. HAVE SOME CONCERNS ABOUT THE TIER OF
COUNTIES JUST NORTH OF THE CURRENT WATCH AREA...AS TO WHETHER THEY
WILL MEET WARNING CRITERIA SNOWFALL. BISMARCK HAS ISSUED A WINTER
WEATHER ADVISORY FOR THIS TIER OF COUNTIES...AND WILL MATCH THIS
FOR NOW. THE DURATION OF SNOWFALL LOOKS VERY LONG...WOULD PROBABLY
HAVE TO MEET 8 INCHES IN 24 HOURS FOR THIS TIER...WHICH AM NOT
THINKING AT THIS TIME. WOULD ALSO BE CONSIDERING THE WIND CRITERIA
FOR WINTER STORMS...WHICH WOULD ALLOW LOWER SNOW AMOUNTS WITH
HIGHER WIND SPEEDS. ALL SAID...WILL STICK WITH AN ADVISORY FOR
THIS TIER OF COUNTIES AND SEE HOW LATER MODEL RUNS HANDLE IT. WITH
THE FRESH SNOW AND WHAT IS ON THE GROUND ALREADY...TEMPS WILL STAY
ON THE COOL SIDE. FOR THE EARLY PART OF THIS EVENT WE WILL HAVE
CROSS VALLEY WIND FLOW...WHICH IS NOT CONDUCIVE FOR BLIZZARD
CRITERIA WIND SPEEDS. AS THE EVENT UNFOLDS BY MON NIGHT AND TUE
THE SFC WINDS TAKE ON A MORE NORTHERLY COMPONENT...AND THIS WILL
HAVE TO BE MONITORED. IF SPEEDS CAN STAY HIGH ENOUGH...THE EVENT
COULD TRANSITION TO A BLIZZARD IN A FEW AREAS...BUT AM GOING TO
TRY TO HANDLE THE SNOW EVENT FIRST.

.LONG TERM THU-SUN...
PERIOD BEGINS RELATIVELY QUIET WITH MID LEVEL ZONAL FLOW. NEXT STORM
SYSTEM LATE ON THE HORIZON TO AFFECT CENTRAL STATES THIS WEEKEND. AT
THIS POINT STORM TAKING A MORE SOUTHERN ROUTE HOWEVER HAVE
INTRODUCED LOW POPS LATE AS SOUTHERN FA WILL BE ON NORTHERN FRINGE
OF PCPN SHIELD ALTHOUGH SIGNIFICANT PCPN NOT EXPECTED AT THIS TIME.
TEMPERATURES THROUGH PERIOD WILL CONTINUE BLO AVERAGE LIMITING
SNOWMELT.

&&

.AVIATION...
AREAS OF MVFR CEILINGS WILL LIKELY PERSIST THROUGH AT LEAST 00Z THIS
EVENING...MAINLY FROM KDVL AND POINTS SOUTH AND EAST...TO NEAR
KFAR...IN AREA OF WEAK LOW LEVEL CONVERGENCE AND WARM AIR ADVECTION.
SATELLITE TRENDS AND CONDENSATION PRESSURE DEFICITS SUGGEST THESE
LOW CLOUDS WILL CONTINUE TO ERODE A BIT...FROM SOUTH TO NORTH...BUT
MAY THEN EXPAND AND LIFT NORTH AGAIN AFTER 00Z.
OTHERWISE...DEEPENING LOW PRESSURE WILL PUSH NORTHEAST AND INTO SOUTH
DAKOTA/NEBRASKA BY 12Z MONDAY. MVFR CEILINGS IN ASSOCIATION WITH
THIS SYSTEM WILL OVERSPREAD THE REGION FROM SOUTHWEST TO NORTHEAST
MONDAY MORNING...WITH SNOW DEVELOPING FROM KGFK AND WESTWARD.
CONDITIONS WILL DETERIORATE STEADILY AFTER 18Z MONDAY.

&&

.HYDROLOGY...
EYES STILL ON THE FARGO/MOORHEAD AREA. THE COLD WEATHER OF LATE
IS STILL HELPING TO KEEP ADDITIONAL RUNOFF FROM GETTING INTO THE
AREA RIVER SYSTEMS. COLD WEATHER STILL LOOKS TO HOLD...WHICH
REMAINS GOOD NEWS FOR FLOOD FIGHTERS. THE RED RIVER IS SPREADING
OUT AROUND THE OSLO AREA...MANY MILES WIDE NOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 1 PM MONDAY TO 7 PM CDT TUESDAY FOR
     NDZ039-053.

     WINTER WEATHER ADVISORY FROM 1 PM MONDAY TO 7 PM CDT TUESDAY FOR
     NDZ029-030.

     WINTER STORM WARNING FROM 7 AM MONDAY TO 7 PM CDT TUESDAY FOR
     NDZ038-049-052.

     WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO 7 PM CDT TUESDAY FOR
     NDZ028.

MN...WINTER STORM WARNING FROM 1 PM MONDAY TO 7 PM CDT TUESDAY FOR
     MNZ003-027-029>031-040.

     WINTER STORM WARNING FROM 7 PM MONDAY TO 7 PM CDT TUESDAY FOR
     MNZ024-028-032.

     WINTER WEATHER ADVISORY FROM 7 PM MONDAY TO 7 PM CDT TUESDAY FOR
     MNZ016-017-022-023.

     WINTER WEATHER ADVISORY FROM 1 PM MONDAY TO 7 PM CDT TUESDAY FOR
     MNZ002.

&&

GODON/VOELKER
Hazardous weather outlook, Mar 29, 5:55 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT SUN MAR 29 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT SUN MAR 29 2009

...RIVER AND AERIAL FLOODING CONTINUE IN EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RIVER AND OVERLAND FLOODING REMAINS A SIGNIFICANT THREAT IN THE RED
RIVER OF THE NORTH BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GREATER THAN SIX INCHES OF SNOWFALL ACCUMULATION ARE POSSIBLE FOR
PARTS OF SOUTHEASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING. IN
ADDITION...GUSTY WINDS COULD PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
March 29, 2:27 PM CST to March 31, 6:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
March 30, 2:07 PM CST to March 31, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
March 30, 2:07 PM CST to March 31, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
March 30, 2:07 PM CST to March 31, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
March 30, 2:07 PM CST to March 31, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
March 30, 2:07 PM CST to March 31, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
March 31, 3:11 AM CST to 6:22 PM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
March 31, 3:11 AM CST to 6:22 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
March 31, 3:11 AM CST to 6:22 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153181, 153182, 153183, 153184, 153185, 153186, 153187, 153188, 153189, 153190, 153191, 153192, 153193, 153194, 153195, 153196, 153197.